Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 200, NWS Wakefield, VA

August 27, 2021Prince Edward County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 27, 2021, 4:14 PM EDT for Prince Edward County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 4:14 PM EDT (20:14 UTC)
Expired
Aug 27, 2021, 4:45 PM EDT
In force
31 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Prince Edward County, VA

The radar

The Roanoke radar (KFCX), 146 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WUUS51 KAKQ 272014
SVRAKQ
VAC147-272100-
/O.NEW.KAKQ.SV.W.0200.210827T2014Z-210827T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
414 PM EDT Fri Aug 27 2021

The National Weather Service in Wakefield has issued a

* Severe Thunderstorm Warning for...
  West central Prince Edward County in central Virginia...

* Until 500 PM EDT.

* At 414 PM EDT, a severe thunderstorm was located over Pamplin City,
  or 8 miles northeast of Red House, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  Darlington Heights, Elam and Allens Mill. 

# 

# 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3724 7868 3726 7868 3729 7865 3728 7855
      3717 7857 3717 7864 3719 7864 3720 7866
      3720 7868 3722 7869
TIME...MOT...LOC 2014Z 275DEG 3KT 3723 7866 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Miller
1 follow-up statement
420 
WWUS51 KAKQ 272045
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
445 PM EDT Fri Aug 27 2021

VAC147-272054-
/O.CAN.KAKQ.SV.W.0200.000000T0000Z-210827T2100Z/
Prince Edward VA-
445 PM EDT Fri Aug 27 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PRINCE EDWARD
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3724 7868 3726 7868 3729 7865 3728 7855
      3717 7857 3717 7864 3719 7864 3720 7866
      3720 7868 3722 7869
TIME...MOT...LOC 2043Z 275DEG 3KT 3723 7863 

$$

Miller

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:52 PM EDT, 22 minutes earlier.

Area forecast discussion, Aug 27, 3:52 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
352 PM EDT Fri Aug 27 2021

.SYNOPSIS...
An upper level ridge will remain over the area into early next
week. A few disturbances will move along the edge of the ridge
and bring isolated to widely scattered thunderstorms to
portions of the area through the weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 400 PM EDT Friday...

Thunderstorm have started to develop across the far western VA
Piedmont and northern VA. Storms may move into far northern
portions of our area this afternoon, mainly for Carolina County
and the lower MD Eastern Shore. While severe weather is not
anticipated, locally heavy rainfall and a few stronger wind
gusts cannot be ruled out.

The ridge will continue to be over the region through the
weekend. High pressure at the surface will remain centered just
southeast of the area. South to southwesterly flow will
continue to warm and humid air north. Saturday morning low
temperatures will be in the mid to upper 70s. Several
disturbances will ride along the edge of the ridge each day. The
best shower/storm chances for the weekend will likely be on
Saturday as a weak surface trough tries to dip into the area. It
appears now that these disturbances will come a little farther
south than previously thought. Pops are 30-40% from the VA/NC
border and points north. High temperatures will be in the low to
mid 90s with heat indices 97-105 during the afternoon.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 400 PM EDT Friday...

Weak backdoor cold front will drop south along the coast Sunday
as the ridge begins to breakdown and slide southwest. The front
will mostly likely stall along the Chesapeake Bay, allowing for
cooler temperatures for the Eastern Shore. For areas west and
south of the bay, additional diurnally driven showers/storms
(~30% PoP) will be possible on Sunday as the ridge begins to
weaken and move southwest. Highs will be in the low to mid 90s
(upper 80s Eastern Shore/Northern Neck) and lows in the mid to
upper 70s. Heat indices will continue to be 100-105 (inland)
each afternoon.

Monday will remain hot with a better chance of afternoon
thunderstorms as the ridge continues weakens and moves
southwest. High temperatures will climb into the low to mid 90s.
Thunderstorms are expected to develop along the lee-trough east
of the Blue Ridge Mountains early Monday afternoon, then move
east across central/southeast VA, and southeast MD.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 400 PM EDT Friday...

Hurricane Ida is forecasted to make landfall in Louisiana
Sunday/Sunday night. As the tropical cyclone moves into the
southern Mississippi River Vally early next week, an upper-
level trough will be digging south across Ontario and the Great
Lakes region. This trough will bring a cold front south and be
approaching the region Tuesday/Wednesday. At the same time, both
the ECMWF and GFS continue to show the remnants of Ida lifting north
then east towards the Mid- Atlantic. There is a possibility for
heavy rain across the Mid-Atlantic and/or the Carolinas mid-
week next week if the remnant low interacts with the approaching
cold front. As of now, Pops are 40-60% across the area for
Tuesday and Wednesday. Rain chance may stay high across the area
Thursday if the system slows down. High temperatures will be
close average for early September, highs in the mid 80s lows in
the upper 60s to low 70s.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Friday...

VFR conditions are expected to continue through the 18z TAF
period. Afternoon CU (4-5kft AGL) has develop over central VA,
otherwise SKC. Light winds become SSW- SW at 5-10kt this
afternoon, becoming light and variable to calm. A few showers
and thunderstorms may develop later this afternoon into this
evening, with the highest potential at SBY.

Outlook: Prevailing VFR conditions continue through the weekend
with slightly higher shower/storm chances Saturday (especially
across the north) as a weak backdoor front slides into the
area.

&&

.MARINE...
As of 255 PM EDT Friday...

High pressure in control of the local weather today with generally
west and southwest winds 5-10 kt. Waves in the Bay are 1-2 ft with
seas 2-3 ft offshore.

Ridging will be nudged southward this evening and tonight as a weak
MCV translates east across PA and NJ. Most of the attending showers
and storms will stay north of the waters this evening but our
northern Ches Bay zones and northern coastal waters stand the
greatest chance of seeing scattered showers and thunderstorms
with associated increased winds/waves/seas. Some hi-res guidance
shows a consolidated outflow making some southward progress
this evening with an area of northerly flow behind the boundary.
High pressure to the north and another weak low will combine to
force a backdoor cold front from NE to SW through the area on
Saturday. Some uncertainty remains regarding how far south and
west the boundary gets but the majority of the waters look
likely to see a period of sub-SCA level N/NE winds Saturday into
Sunday. Waves will remain 1-2 ft and seas 2- 4 ft through early
next week. Thereafter, the remnants of TC Ida could bring
increased moisture and a somewhat steeper pressure gradient to
the region by mid week.

Low rip current risk at the beaches likely continues through
Tuesday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJB/CP
NEAR TERM...AJB/CP
SHORT TERM...AJB/CP
LONG TERM...AJB/CP
AVIATION...AJB/CP
MARINE...RHR
Hazardous weather outlook, Aug 27, 4:01 PM EDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
401 PM EDT Fri Aug 27 2021

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-282015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
401 PM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 27, 3:52 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Wakefield VA
352 PM EDT Fri Aug 27 2021

VAZ060-061-068-272045-
Amelia VA-Cumberland VA-Prince Edward VA-
352 PM EDT Fri Aug 27 2021

...Strong thunderstorms will impact portions of southern Cumberland,
northern Prince Edward and northwestern Amelia Counties through 445
PM EDT...

At 351 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cumberland to near Pamplin City. Movement
was east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cumberland, Farmville, Longwood University, Hampden Sydney, Guinea
Mills, Darlington Heights, Sunnyside, Prospect, Raines Tavern,
Tuggle, Angola, Oak Forest, Allens Mill, McRae, Hawk, Elam, Reeds,
Grays Siding and Stoddert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3726 7868 3734 7861 3736 7856 3733 7851
      3733 7847 3745 7839 3754 7820 3750 7812
      3746 7813 3745 7812 3745 7810 3744 7810
      3746 7809 3745 7806 3747 7805 3745 7802
      3719 7860 3720 7869
TIME...MOT...LOC 1951Z 262DEG 7KT 3744 7825 3723 7868

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Miller

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 3:52 PM EDTSpecial Weather StatementAKQPrince Edward53 min
Aug 27, 4:42 PM EDTFlash Flood WarningAKQPrince Edward3 hr
Aug 27, 4:59 PM EDTSpecial Weather StatementAKQAmelia31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.